Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 2012, Volume 80, Issue 5

Constrained Optimization Approaches to Estimation of Structural Models
p. 2213-2230

Che‐Lin Su, Kenneth L. Judd

Estimating structural models is often viewed as computationally difficult, an impression partly due to a focus on the nested fixed‐point (NFXP) approach. We propose a new constrained optimization approach for structural estimation. We show that our approach and the NFXP algorithm solve the same estimation problem, and yield the same estimates. Computationally, our approach can have speed advantages because we do not repeatedly solve the structural equation at each guess of structural parameters. Monte Carlo experiments on the canonical Zurcher bus‐repair model demonstrate that the constrained optimization approach can be significantly faster.

Log In To View Full Content

Supplemental Material

Supplement to "Constrained Optimization Approaches to Estimation of Structural Models"

This zip file contains the replication files for the manuscript.